Florida, 2019

Hail and Damaging Wind in Florida, April 6, 2019

April 6, 2019 · NWS MLB · 2 events in 1 county or zone

Showers and thunderstorms developed in the evening across the interior portions of central Florida when the east and west coast sea breezes collided. Ample moisture and instability were in place, due to cold temperatures in the middle part of the atmosphere, causing thunderstorms to develop along sea breeze collisions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Showers and thunderstorms developed in the evening across the interior portions of central Florida when the east and west coast sea breezes collided. Ample moisture and instability were in place, due to cold temperatures in the middle part of the atmosphere, causing thunderstorms to develop along sea breeze collisions. One thunderstorm became severe in southern Seminole County when it grew tall enough for hail to develop. Many reports of hail were received along with a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 6, 2:15 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 6, 2:15 PM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
315 PM EDT Sat Apr 6 2019

.DISCUSSION...
Tonight and Sunday...Later developing showers and storms ascd
with instability and cooler temps (near -11C) aloft will linger
over portions of the area into tonight. Best coverage should be
over the Volusia/Lake & I-4 corridors to the theme parks and
Osceola Co. past dark with light NW flow aloft keeping pcpn
activity going a little later than normal. Some storms may become
strong with small hail and wind gusts approaching 40 mph.

Sun...High pressure anchored over the Wrn Atlc basin will exert
more influence over the area. Ascd drying and more stability will
keep a mostly dry forecast in place during Sunday with the main
story the warmer than normal temperatures pushing 90 degrees
inland under mostly sunny skies. It has been nearly 6 months since
many areas have experienced 90 degrees. Will keep a few late
storms possible west of Metro Orlando over Lake Co. where a breeze
merger may prompt some late convective development.

Sun Night...
Transitional WX period as a storm system dvlps over the Arlatex/Lwr
MS valley and forces the high pres ridge currently dominating the
lcl pattern to retreat seaward. No sig WX as the position of the
ridge axis will maintain a shallow but sharp subsidence inversion in
the H100-H80 lyr while tapping an airmass with relatively low
moisture...H100-H70 mean RH values AOB 60pct, H85-H50 RH AOB 40pct,
and PWat arnd 1.25".

Moisture expected to recover in the predawn hrs Mon mrng, but during
the nocturnal heating min with little to no organized mid or upr lvl
dynamic support. Even low-topped coastal shras are unlikely as the
retreating ridge forces the mean H100-H70 flow to veer to the S/SE,
roughly parallel to the east central FL coastline. PoPs AOB 10pct
under ptly cldy skies. Light E/SE sfc/bndry lyr flow will keep min
temps in the M/U60s...near 70F along the Space and Treasure Coasts.

Mon-Wed...
The storm system will push slowly acrs the Deep South thru the first
part of the week, with its associated frontal boundary moving into
central FL Tue Night into Wed. The system's circulation center is
expected to stall over north FL on Wed before being absorbed into a
much larger storm system fcst to push acrs the Central Plains/Upr
Midwest Wed night. An unsettled WX pattern over central FL to start
the work week with sct shras/isold tsras on Mon...nmrs shras/isold
tsras on Tue. PoPS to taper off from north to south on Wed, ending
acrs the I-4 Corridor and points northward Wed night. Aftn max temps
in the L/M80s...mrng min temps in the M/U60s, near 70s along the
Space and Treasure Coasts Mon night ahead of the front.

Thu-Sat...(Prev disc)
Latter part of the week looks quieter but warm. Rain chances will be
below mentionable values in the late week and highs will be in the
mid to upper 80s, which is several degrees above the normal upper
70s-lower 80s for this time of year.

&&

.AVIATION...
Sct showers and storms will bring brief MVFR conds to vcty of
DAB-SFB-MCO-ISM sites through 07/02Z. VFR conds dvlpg areawide
overnight aft 07/03Z. VFR expected at all sites on Sunday.

&&

.MARINE...
Tonight and Sunday...High pressure will establish further over
the area. Expect favorable boating conds to continue with seas
around 2-3 ft near the coast and 3-4ft offshore. Winds 5-10 kt
overnight and 10-15 kts daytime.

Mon-Tue...A weak storm system will dvlp near the Arklatex/Lwr MS
Valley that will push east into the Central FL Panhandle/Big Bend
region thru the first part of the upcoming week. This will force the
hi pres ridge currently dominating the lcl WX pattern to break down
and retreat seaward, resulting in a slow but steady wind shift: A
gentle to moderate S/SE breeze thru the day Mon, veering to a gentle
to moderate S/SW breeze Mon night, bmcg a moderate to fresh SW
breeze on Tue, then bcmg a gentle to moderate W breeze in the
predawn hrs Wed mrng. The dvlpg offshore component will limit sea
heights but also will generate rough, short pd wind waves. Seas 2-
3FT nearshore and 3-4FT offshore. Chc shras/slgt chc of tsras
Mon...shras likely and a slgt chc of tsras on Tue.

Wed-Thu...The storm system will stall over north FL before being
absorbed by a larger storm system fcst to dvlp over the Central
Plains/Upr Midwest mid to late week. This will result in a loose
sfc/low lvl pgrad and generally favorable boating conds despite the
east FL coast remaining on the right side of the system. Light to
gentle W breeze early Wed bcmg lgt/vrbl in the aftn...N/NE north of
Cape Canaveral and S/SW south of the Cape. Winds backing to a light
S/SW breeze early Thu mrng, bcmg a light to gentle S breeze by
midday Thu, gentle to moderate S/SE breeze late Thu aftn, then
finally a gentle to moderate S/SW breeze Thu night. Seas AOB 2FT
nearshore and 2-3FT offshore. Wed...chc of shras south of Sebastian
Inlet, slgt chc of shras elsewhere. Thu night...slgt chc of shras
over the Gulf Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  85  67  82 /  30  10  10  40
MCO  68  90  67  87 /  30  10  10  50
MLB  70  83  70  82 /  10  10  10  40
VRB  68  84  70  81 /  10  10  10  40
LEE  68  90  66  87 /  40  20  10  50
SFB  67  89  67  86 /  30  10  10  50
ORL  69  89  67  87 /  30  10  10  50
FPR  69  84  71  81 /  10  10  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Bragaw
Hazardous weather outlook, Apr 6, 7:37 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
837 PM EDT Sat Apr 6 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071245-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
837 PM EDT Sat Apr 6 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered showers and thunderstorms will end around
midnight across East Central Florida, mainly north of SR-91. A
few storms will produce breif heavy downpours and cause minor
flooding. This will cause low lying and poor drainage areas to
flood, with standing water developing of low lying roadways.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
The threat for dangerous rip currents will remain elevated at
area beaches through this weekend. A chance for thunderstorms,
mainly in the afternoon, will remain through Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw/Johnson

In the hours before

Special weather statement, Apr 6, 6:25 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
725 PM EDT SAT APR 6 2019

FLZ041-046-141-147-070030-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
725 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE...NORTHWESTERN
BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 830 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong cluster of
thunderstorms near Deltona. The storms was moving southeast at 5 to
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deltona, Sanford, Titusville, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2884 8072 2867 8073 2854 8077 2876 8142
      2878 8141 2904 8121
TIME...MOT...LOC 2323Z 286DEG 3KT 2888 8125

Johnson
Local storm report, Apr 6, 7:33 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
833 PM EDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     4 NNW LAKE JESSUP       28.78N 81.24W
04/06/2019  M41.00 MPH       Seminole           FL   ASOS

            TSTM WIND GUST OF 41 MPH/36 KNOTS FROM THE NORTH/360
            DEGREES AT KSFB/SANFORD AIRPORT.

&&

15
Special weather statement, Apr 6, 7:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
848 PM EDT SAT APR 6 2019

FLZ041-045-046-144-070130-
Orange FL-Seminole FL-Inland Volusia FL-Southern Lake County FL-
848 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTH CENTRAL LAKE...
WESTERN ORANGE AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 930 PM EDT...

At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanford to near Horizon West. Movement was
southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2889 8127 2880 8098 2835 8160 2835 8164
      2850 8181
TIME...MOT...LOC 0047Z 301DEG 12KT 2879 8124 2848 8167

Johnson

The radar

The Melbourne radar (KMLB), 90 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seminole

When
April 6, 7:55 PM EST
Where
Seminole County, 0.61 mi E of Winter Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.700, -81.290

Numerous reports were received from trained spotters and broadcast media of significant accumulations of pea to dime sized in Winter Springs, with the largest hail stones found to be nickel to quarter size.

Thunderstorm Wind, Seminole

When
April 6, 7:55 PM EST
Where
Seminole County, 0.34 mi WSW of Winter Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.699, -81.305

Seminole County Emergency Management relayed a report of roof damage to a strip mall near the intersection of Moss Road and State Road 434, resulting in water intrusion. Photographs of the damage suggest wind gusts were near 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808433, 811366.